Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Burlington, VT

July 15, 2002Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 15, 2002, 2:49 PM EDT for Rutland County, Vermont. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2002, 2:49 PM EDT (18:49 UTC)
Expired
Jul 15, 2002, 3:45 PM EDT
In force
56 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:00 PM EDTThunderstorm WindBrandon, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS51 KBTV 151849
SVRBTV
VTC021-151945-


BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
249 PM EDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTLAND COUNTY IN VERMONT


* UNTIL 345 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF SUDBURY...MOVING SOUTHEAST
  AT 30 MPH. THIS STORM CONTAINS LARGE HAIL AND STRONG DAMAGING      
  WINDS.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BRANDON...SUDBURY AROUND 250 PM EDT
  NEAR CHITTENDEN...PITTSFORD AROUND 310 PM EDT
  NEAR MENDON...7 MILES SOUTHWEST OF PITTSFIELD AROUND 320 PM EDT
  NEAR KILLINGTON AROUND 330 PM EDT
  NEAR WEST BRIDGEWATER AROUND 340 PM EDT

* OTHER LOCATIONS IN THE WARNING INCLUDE CHITTENDEN...KILLINGTON...
  MENDON...PITTSFIELD...PITTSFORD...SUDBURY AND WEST BRIDGEWATER

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:15 AM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 15, 10:15 AM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 AM EDT MON JUL 15 2002

WL BE ISSUING UPDATE TO LOWER POPS MOST ZONES FOR TDY. REMAINDER OF
FCST EXPECTED TO RMN UNCHANGED.

LINE OF CONVECTION THAT DVLPED EARLIER THIS MORNING IN ST LWR VLY
HAS MOVD ACRS NRN TIER OF ZONES...AND IS NOW EXITING NE VT. STLT
PICS SHOW THIS ACTIVITY...WHICH IS ASSOCD WITH PRE FRONTAL TROF...
EXTENDS SOUTHWEST INTO CNTRL NYS. RADAR INDICATING A FEW CELLS DVLPG
ALONG SW PORTION OF THIS LINE ATTM. THIS ACTIVITY WL LIKELY INCREASE
DURING PM...BUT BULK OF IT WL BE SOUTH AND EAST OF BTV CWA. WITH
COOLER/DRIER AIR STILL NORTH OF FA HOWEVER...AS EVIDENCED BY DWPTS IN
LWR 60S ACRS NW NY...BELIEVE MORE SHWRS/THNDSTRMS WL DVLP THIS PM...
ENHANCED BY STG SHRTWV DRIVING SOUTH INTO NYS. SUFFICIENT LLVL MSTR
AND INSTABILTY THRU THE PM HRS TO WARRANT MENTION SHRA/TSRA...ALTHO
IT WL BE COUNTERED BY SIGNIFICANT DRYING ALOFT.

.BTV...NONE.

RJS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:35 PM EDTSevere Thunderstorm WarningBTVAddison25 min
Jul 15, 3:25 PM EDTSevere Thunderstorm WarningBTVWindsor65 min
Jul 15, 4:49 PM EDTSevere Thunderstorm WarningBTVWindsor26 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.